Michigan, 2005

Hail and Damaging Wind in Michigan, May 13, 2005

May 13, 2005 · NWS DTX · 7 events in 3 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 13, 1:46 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 13, 1:46 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
246 PM EDT FRI MAY 13 2005

.SHORT TERM...TONIGHT AND SATURDAY.

ACTIVE 24 HOURS AHEAD AS WARM FRONT LIFTS INTO THE SOUTHERN CWA THIS
EVENING IN RESPONSE TO APPROACHING SHORTWAVE AND ASSOCIATED SURFACE
LOW PRESSURE. SO...JUST AS ELEVATED BATCH OF SHOWERS/THUNDERSTORMS
STARTS TO WANE THIS AFTERNOON...THE NEXT MORE WIDESPREAD BATCH WILL
ALREADY BE ON THE WAY...WITH THE INITIAL STORMS FIRING NEAR CHICAGO
AS WE SPEAK. WILL KEEP THE CATEGORICAL WORDING THIS EVENING AND
TAPER PRECIP WORDING OFF FROM NORTHWEST TO SOUTHEAST AFTER MIDNIGHT
AS THE SURFACE LOW PASSES. WILL ALSO WORD SEVERE STORM POSSIBILITY
IN SOME SOUTHERN COUNTIES AS WARM/MOIST AIR (WARM FRONT) SEEMS
DESTINED FOR AREAS ALONG AND SOUTH OF I-94 AT LEAST...WITH ELEVATED
SEVERE ACTIVITY A PRETTY GOOD BET EVEN A BIT FURTHER NORTH THAN THAT.

GIVEN DEEP LAYER SHEAR AND LOW LEVEL HELICITY...THE MODEST INSTABILITY
THAT DOES WORK INTO THE SOUTHERN CWA LATE TODAY SHOULD BE ENOUGH TO
ALLOW FOR SOME RATHER ROUGH WEATHER ALONG/JUST NORTH OF OH/MI BORDER.
WOULD EXPECT SOME BOWING LINE SEGMENTS WITH ENHANCED WIND DAMAGE IN
THESE AREAS...WHERE CONVECTION WILL BE ROOTED TO THE SURFACE/BOUNDARY
LAYER. GIVEN POSITION OF THE WARM FRONT...WOULD NOT BE SURPRISED TO
SEE A TORNADO OR TWO. OF COURSE...THE MORE INSTABILITY THAT IS ABLE
TO WORK INTO THE CWA...THE MORE SEVERE THIS ACTIVITY WILL BE. EVEN
UP TO M-59 OR I-69...ELEVATED ACTIVITY WILL BE RATHER AGGRESSIVE &
SHOULD AT THE VERY LEAST PROVIDED A DECENT HAIL THREAT. THE ACTIVITY
THIS MORNING WAS SOMEWHAT EFFICIENT IN THIS REGARD...AND COOL LOW
LEVEL TEMPERATURES WILL AID IN KEEPING HAIL INTACT.

THE NEXT BATCH OF SHOWERS/THUNDERSTORMS IS MUCH MORE DIFFICULT TO
FORECAST FOR SATURDAY (PARTICULARLY IN THE MORNING). NEXT SURFACE
WAVES RIDES THROUGH OR JUST SOUTH OF AREA IN ADVANCE OF SHARPLY
DIGGING NORTHERN STREAM STORM OVER THE UPPER MISSISSIPPI/NORTHERN
LAKES REGION. WILL GIVE THE CURRENT FORECAST SOME REFINEMENT AND
FOCUS THE BETTER CHANCE OF PRECIPITATION SOUTH...TAPERING TSRA
COVERAGE IN THE NORTHERN CWA...AND GETTING RID OF TSRA MENTION IN
NORTHERN LAKE HURON FOR THE LAKES.

&&

.LONG TERM...

COLD UPPER LOW (-24 C AT 500 MB) TO MOVE INTO THE NORTHERN GREAT
LAKES BY SUNDAY MORNING. LOW LEVEL COLD ADVECTION OVER SOUTHEAST
MICHIGAN SATURDAY NIGHT THROUGH SUNDAY NIGHT....AS 850 MB TEMPS DROP
TO -4 C BY MONDAY MORNING. WITH SUCH A COLD AIRMASS FOR MID
MAY...DIURNAL SCATTER SHOWERS SEEM REASONABLE FOR SUNDAY...DESPITE
LIMITED MOISTURE. BOTH NAM/GFS INDICATING LOW EQUILIBRIUM
HEIGHTS...WHICH DONT EVEN REACH -10 C AIR. NONE-THE-LESS...THERE
LOOKS TO BE BETWEEN 100 TO 200 J/KG OF LOW LEVEL CAPE WHICH MAY BE
ENOUGH. AFTER THE CHANCE POPS ON SUNDAY...

AMPLIFIED...POTENTIAL PSEUDO OMEGA BLOCKING PATTERN SETTING UP FOR
THE EXTENDED...WHICH IS EXPECTED TO LEAD TO A RELATIVELY QUIET
PERIOD OVER THE CENTRAL GREAT LAKES DURING NEXT WEEK. 00Z EUROPEAN
WAS MOST PRONOUNCED WITH THE AMPLIFICATION...AND IS FAVORED...AS
MODELS HISTORICALLY TRY TO BREAK DOWN STAGNANT PATTERNS TOO FAST
(TRENDING TOWARD ZONAL FLOW). SUPPORT FOR THE EUROPEAN IS ALSO BASED
ON THE FACT THE 12Z GFS HAS TRENDED TOWARD THE 00Z EUROPEAN WITH THE
DEEP UPPER LOW OVER THE EASTERN GREAT LAKES ON WEDNESDAY. JUST
QUICKLY GLANCED AT THE 12Z EUROPEAN...WHICH CONTINUES TO SUPPORT THE
AMPLIFIED/BLOCKING PATTERN...AS THE EASTERN GREAT LAKES/MID
ATLANTIC/NEW ENGLAND CUTOFF LOW CONTINUES TO HANG AROUND INTO
FRIDAY.

WATER VAPOR IMAGERY INDICATING A VERY STRONG PACIFIC JET WITH PLENTY
OF EMBEDDED SHORTWAVES. WITH ALL THAT ENERGY OUT THERE...WOULD
EXPECT DEEP UPPER LOW TO DEVELOP AND PERSIST OVER THE GULF OF
ALASKA...WITH AMPLIFIED RIDGE DEVELOPING OVER CENTRAL NORTH
AMERICA...WITH CUTOFF LOW OVER EASTERN GREAT LAKES/MID ATLANTIC.
THIS FAVORS AN EXTENDED DRY AND RELATIVELY COOL PERIOD OVER LOWER
MICHIGAN AS HIGH PRESSURE AT THE SURFACE BUILDS INTO THE REGION.

&&

AVIATION...

ACTIVE PERIOD AS WARM FRONT LIFTS TOWARD THE AREA...WITH SEVERAL
WAVES OF LOW PRESSURE TO RIDE ALONG IT AS WELL. WILL START THE TAFS
OUT DRY AS INITIAL ELEVATED BATCH OF THUNDERSTORMS IS JUST NOW
PASSING OFF TO THE NORTHEAST OF THE AREA...AND SHOULD BE A
COMFORTABLE DISTANCE FROM THE TAF SITES BY 18Z. THEREAFTER...WAVE
#2 SPREADS INTO THE AREA THIS EVENING...FOLLOWED BY THE POTENTIAL
FOR ANOTHER BATCH OF SHOWERS (EMBEDDED THUNDER) TOMORROW MORNING.
IN BETWEEN...ETA STILL SUGGESTS A FAIR AMOUNT OF LOW LEVEL CLOUDS
AND SOME FOG. WILL LEAVE THIS PART OF THE FORECAST ALONE. AS FOR
SATURDAY MORNING...FURTHER FORECASTS WILL HAVE TO REFINE THE AREA
OF BEST PRECIPITATION AS MODELS VARY ON THE NORTH/SOUTH POSITION
OF SURFACE LOW TRACK...EITHER BRINGING WIDESPREAD ACTIVITY RIGHT
THROUGH THE AREA...OR SHEARING IT OFF JUST TO THE SOUTHEAST.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...GURNEY
LONG TERM....SF
Hazardous weather outlook, May 13, 10:55 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1155 AM EDT FRI MAY 13 2005

MIZ047>049-053>055-141200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
1155 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EARLY AFTERNOON.
SMALL HAIL WILL BE POSSIBLE WITH SOME OF THESE STORMS...WITH AN
ISOLATED THUNDERSTORM POSSIBLY PRODUCING MARGINALLY SEVERE HAIL
THE SIZE OF PENNIES. ALL OF THIS ACTIVITY WILL BE MOVING TO THE
NORTHEAST AT 35 MPH.

AFTER A BRIEF BREAK THIS AFTERNOON...AN AREA OF LOW PRESSURE WILL
MOVE ACROSS CENTRAL MICHIGAN DURING THE EVENING...BRINGING VERY
MOIST AND UNSTABLE AIR INTO THE REGION...AND A RETURN OF SHOWERS
AND THUNDERSTORMS. AGAIN...ISOLATED SEVERE WEATHER WILL BE
POSSIBLE...WITH THE MAIN HAZARD BEING HAIL TO ONE INCH IN DIAMETER.
AGAIN...STORM MOVEMENT WILL BE NORTHEAST AT AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES INTO THE REGION. SEVERE WEATHER IS NOT
EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ060>063-068>070-141200-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
1155 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EARLY
AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH A FEW OF THESE
STORMS...WITH AN ISOLATED THUNDERSTORM POSSIBLY PRODUCING
MARGINALLY SEVERE HAIL THE SIZE OF PENNIES. ALL OF THIS ACTIVITY
WILL BE MOVING TO THE NORTHEAST AT 35 MPH.

AFTER A BRIEF BREAK THIS AFTERNOON...AN AREA OF LOW PRESSURE WILL
MOVE ACROSS CENTRAL MICHIGAN DURING THE EVENING...BRINGING VERY
MOIST AND UNSTABLE AIR INTO THE REGION...AND A RETURN OF SHOWERS
AND THUNDERSTORMS. THE CHANCE OF SEVERE WEATHER WILL BE GREATER
WITH THIS ACTIVITY. ALTHOUGH THE MAIN HAZARD WILL BE HAIL OF ONE
INCH IN DIAMETER OR GREATER...WIND GUSTS TO OVER 60 MPH WILL BE
POSSIBLE. AGAIN...STORM MOVEMENT WILL BE NORTHEAST AT AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES INTO THE REGION. SEVERE WEATHER IS NOT
EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ075-076-082-083-141200-
WASHTENAW-WAYNE-LENAWEE-MONROE-
1155 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EARLY
AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH A FEW OF THESE
STORMS...WITH AN ISOLATED THUNDERSTORM POSSIBLY PRODUCING
MARGINALLY SEVERE HAIL THE SIZE OF PENNIES. ALL OF THIS ACTIVITY
WILL BE MOVING TO THE NORTHEAST AT 35 MPH.

AFTER A BRIEF BREAK THIS AFTERNOON...AN AREA OF LOW PRESSURE WILL
MOVE ACROSS CENTRAL MICHIGAN DURING THE EVENING...BRINGING VERY
MOIST AND UNSTABLE AIR INTO THE REGION...AND A RETURN OF SHOWERS
AND THUNDERSTORMS. THE CHANCE OF SEVERE WEATHER WILL BE GREATER
WITH THIS ACTIVITY. ALTHOUGH THE MAIN HAZARDS WILL BE HAIL OVER
ONE INCH DIAMETER AND WIND GUSTS OVER 60 MPH...A TORNADO OR TWO
WILL BE POSSIBLE...ESPECIALLY NEAR THE OHIO BORDER...AS THIS LOW
PRESSURE PUSHES A WARM FRONT INTO THE AREA. AGAIN...STORM MOVEMENT
WILL BE NORTHEAST AT AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES INTO THE REGION. SEVERE WEATHER IS NOT
EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A GOOD CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS
AFTERNOON AND EVENING.

LCZ422-LCZ423-460-LEZ444-LHZ421-422-441>443-462>464-141200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-MICHIGAN WATERS OF LAKE
ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
1155 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO EARLY THIS
AFTERNOON. THIS ACTIVITY WILL MOVE NORTHEAST AT 35 MPH...WITH NO
SEVERE WEATHER EXPECTED. AFTER A BRIEF BREAK...ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE BY THIS EVENING AS A SURFACE
LOW MOVES INTO THE AREA. SOME OF THIS ACTIVITY MAY BE CAPABLE OF
PRODUCING WIND GUSTS OVER 35 KNOTS AND HAIL TO ONE INCH IN DIAMETER.
THIS WILL BE ESPECIALLY TRUE FOR THE MICHIGAN WATERS OF LAKE ERIE
AND LAKE ST CLAIR. STORMS WILL AGAIN MOVE NORTHEAST AT 35 MPH.

DENSE FOG IS POSSIBLE AFTER 8 PM THIS EVENING. THE FOG MAY REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DENSE FOG...REDUCING VISIBILITY TO LESS THAN A QUARTER MILE...MAY
PERSIST THROUGH SATURDAY MORNING.

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DG

In the hours before

Local storm report, May 13, 2:24 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
324 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             WYANDOTTE               42.21N 83.16W
05/13/2005  0.75 INCH        WAYNE              MI   TRAINED SPOTTER

&&

RBP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
May 13, 3:15 PM EST
Where
Wayne County, Wyandotte
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -83.167

Hail, Washtenaw

When
May 13, 5:25 PM EST
Where
Washtenaw County, Ann Arbor
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.733

Hail, Washtenaw

When
May 13, 5:26 PM EST
Where
Washtenaw County, 2 mi N of Saline
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -83.767

Thunderstorm Wind, Washtenaw

When
May 13, 5:27 PM EST
Where
Washtenaw County, Ann Arbor
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.733

A trained weather spotter reported a 12 inch diameter tree and large tree limbs blown down.

Hail, Wayne

When
May 13, 6:05 PM EST
Where
Wayne County, Dearborn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.317, -83.250

Hail, Oakland

When
May 13, 6:13 PM EST
Where
Oakland County, Troy
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.600, -83.150

Hail, Wayne

When
May 13, 6:40 PM EST
Where
Wayne County, Riverview
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.183, -83.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449836, 5449834, 5449837, 5449840, 5449835, 5449838, 5449839.